MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Us legal: bilateral patient.It is reported that, after a left bhr on (b)(6) 2012, plaintiff has experienced extreme hip pain, local adverse tissue reaction and metallosis.Plaintiff is scheduled for medically indicated revision surgery on the left bhr implants on (b)(6) 2022.The patient's condition is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to pain, local adverse tissue reaction and metallosis.The devices, used in treatment, were not made available for analysis.Without definitive lot numbers, a complete review of complaint history, manufacturing records, device labelling and ifus could not be performed.A risk management review was performed for the bhr head and cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of prior escalation actions could not be completed due to insufficient information.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (pain, local adverse tissue reaction and metallosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.
 
Event or Problem Description
It was reported that, after a left bhr was performed on (b)(6) 2012, the plaintiff experienced extreme hip pain, local adverse tissue reaction and metallosis.The plaintiff underwent a revision surgery on the left bhr implants on (b)(6) 2022.During the revision surgery, the resurfacing femoral component was found to be loose, the acetabular component was malpositioned, and the acetabular and femoral tissues exhibited osteolysis and synovitis.Both metallic components were explanted and replaced with a tha system from a competitor manufacturer.The patient's condition is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a left bhr was performed, the patient experienced extreme hip pain, local adverse tissue reaction and metallosis.The patient underwent a revision surgery on the left bhr implants.During the revision surgery, the resurfacing femoral component was found to be loose, the acetabular component was malpositioned, and the acetabular and femoral tissues exhibited osteolysis and synovitis.Both metallic components were explanted and replaced with a total hip arthroplasty system from a competitor manufacturer.The patient's condition is unknown.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the bhr head and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Bhr surgical technique (10/10 rev a 4567-0103) indicates, ¿sequential reaming with hemispherical acetabular reamers is then performed and in normal consistency bone, reaming proceeds to 2mm less than the definitive acetabular component to be inserted.¿ however, the implantation operative report indicates sequential reamers were employed up to a size 60.It is unknown if the over-reaming of the acetabulum led to the malpositioning of the components as reported and pain and clinical status.Also, without the implantation and pre-revision x-rays to determine initial implant anatomical placement and any motion over time, this cannot be ruled out as a possible contributory factor to the reported event.It cannot be concluded the reported events were associated with a mal performance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14161447
Report Number3005975929-2022-00175
Device Sequence Number2945567
Product Code NXT
UDI-Device Identifier03596010502803
UDI-Public03596010502803
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2016
Device Catalogue Number74121154
Device Lot Number11MW35342
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer06/22/2022
07/27/2023
09/07/2023
Initial Report FDA Received Date04/20/2022
Supplement Report FDA Received Date06/23/2022
08/03/2023
09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient SexMale